Case Studies

Craig I. Coleman, PharmD, and Nicole Peters, PharmD Candidate
Published Online: Monday, April 18, 2011

 

Case One: Hello Old Friend 

MM, a 67-year-old man with a history of atrial fibrillation and diabetic nephropathy (creatinine clearance [CrCl] of 40 mL/ min), comes to the pharmacy with a prescription for warfarin 5 mg once daily. He explains to the pharmacist that a few months ago his cardiologist switched him from warfarin to dabigatran 150 mg twice daily; however, since the switch he has been “suffering from intolerable dyspepsia.” MM further tells the pharmacist that his cardiologist has decided to switch him back to warfarin, but wants him to take both drugs for 2 days before stopping the dabigatran altogether. MM is unsure about taking both anticoagulants at the same time. 

How should the pharmacist counsel MM?

 

Case Two: MRSA Bacteremia After Vancomycin Failure 

MB is a 55-year-old man who was admitted for methicillin-resistant Staphylococcus aureus (MRSA) bacteremia 7 days ago. He was initially treated with vancomycin; however, his fever has persisted, his blood cultures continue to come back positive for MRSA, and he has now developed nausea and vomiting. It is decided that his initial treatment with vancomycin has failed. The physician recalls that new guidelines on the treatment of MRSA infections were recently published, but he has not had the opportunity to review them. He calls the infectious disease pharmacist and asks for a treatment recommendation based upon these new guidelines. 

How should the pharmacist respond?

 


Dr. Coleman is an associate professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy. Ms. Peters is a PharmD candidate at the University of Connecticut School of Pharmacy.



Related Articles
Latest Issues
$auto_registration$